Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 72, NWS San Angelo, TX

June 23, 19974 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Jun 23, 1997, 5:14 AM CDT for 4 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1997, 5:14 AM CDT (10:14 UTC)
Expired
Jun 23, 1997, 9:00 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Callahan County, TX, Jones County, TX, Nolan County, TX, Taylor County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 231014
FFWSJT
TXC059-253-353-417-441-231400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 AM CDT MON JUN 23 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 900 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...CALLAHAN COUNTY
   ...JONES COUNTY
   ...NOLAN COUNTY
   ...SHACKELFORD COUNTY
   ...TAYLOR COUNTY
 
SAN ANGELO AND MORAN DOPPLER RADARS ESTIMATED BETWEEN 1 AND 2 INCHES
OF RAIN IN THE PAST 3 HOURS OVER PARTS OF NOLAN AND TAYLOR COUNTIES.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TRAIN ACROSS
NOLAN...TAYLOR...JONES...SHACKELFORD AND CALLAHAN COUNTIES THROUGH
8 AM. ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES CAN BE
EXPECTED...WITH ISOLATED 3 INCH AMOUNTS POSSIBLE THROUGH 8 AM. THIS
RAINFALL WILL LIKELY CREATE FLASH FLOODING...ESPECIALLY IN URBAN
AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS W"HERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 
14/15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:22 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 23, 2:22 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
221 AM CDT MON JUN 23 1997

SIGNIFICANT FLOODING CONTINUES MAINLY OVER THE FTW/SAT ZONES...SEE
LATEST FLOOD WARNINGS AND STATEMENTS. FLASH FLOODING THREAT NOW
SHIFTING NORTH INTO FTW AND EASTERN LBB ZONES WITH ECHOES
TRAINING OVER THE SAME AREAS. ANOTHER NOCTURNAL TREND IS SETTING UP
WITH THUNDERSTORMS PULLING CLOSER TO THE LOW CENTER AND RADAR SHOWING
THE LOW CENTER ABOUT MIDWAY BETWEEN LBB AND SPS. THUS EXPECT MAIN
FLOODING THREAT TONIGHT TO FOCUS OVER TOM GREEN...CONCHO...RUNNELS...
AND COLEMAN COUNTIES AND SPREADING NORTHWARD WITH TIME. WATER VAPOR
IMAGERY INDICATES ABUNDANT TROPICAL MOISTURE WILL REMAIN OVER THE
AREA TODAY...SO BELIEVE CURRENT FFA AREA LOOKS GOOD FOR NOW. IR
IMAGERY INDICATES CLOUD TOPS ARE WARMING...SO EXPECT FLOODING
PROBLEMS OF SMALLER MAGNITUDE THAN LAST NIGHT. EXPECT ENOUGH WIDELY
SCATTERED ACTIVITY TO BE POSSIBLE TO CONTINUE FFA FOR THE
SAT/SOUTHERN FTW ZONES.

MODELS HAVE REASONABLE HANDLE ON NORTHWARD MOVING LOW...BUT ALL ARE
IN POOR AGREEMENT ON VERTICAL MOTIONS AND RELATIVE HUMIDITIES. WILL
TAKE AN AVERAGE OF THE THREE QPF FORECASTS WITH HEAVIEST RAINS
GRADUALLY MOVING NORTH OVER THE NEXT 2 PERIODS. EXPECT FOG AND LOW
CLOUDS TOMORROW MORNING...MAINLY EAST OF AN ABI TO SONORA LINE.
ANOTHER LOW DEVELOPING OVER SOUTH TEXAS IN THE 2ND PERIOD COULD DIRTY
UP THE HIGH PRESSURE RIDGE WHICH WILL TRY TO BUILD IN OVER THE AREA
DURING THE NEXT FEW DAYS. GUIDANCE HIGH TEMPS IN GENERAL AGREEMENT...
BUT WILL STICK WITH COOLER AVIATION NUMBERS DUE THE AMOUNT OF LOW
LEVEL MOISTURE. GUIDANCE LOWS LOOK REASONABLE.

ABI 081/070 53
SJT 085/068 32
JCT 086/068 22

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:23 PM CDTFlash Flood WarningSJTMcCulloch, San Saba7 hr
Jun 22, 8:55 PM CDTFlash Flood WarningSJTMason9 hr
Jun 22, 10:35 PM CDTFlash Flood WarningSJTMenard4 hr
Jun 23, 12:11 AM CDTFlash Flood WarningSJTBrown, Coleman6 hr
Jun 23, 12:15 AM CDTSevere Thunderstorm WarningSJTConcho, Tom Green45 min
Jun 23, 12:58 AM CDTFlash Flood WarningSJTKimble6 hr
Jun 23, 2:52 AM CDTFlash Flood WarningSJTRunnels3 hr
Jun 23, 3:11 AM CDTSevere Thunderstorm WarningSJTCoke, Tom Green49 min
Jun 23, 4:27 AM CDTFlash Flood WarningSJTTom Green93 min
Jun 23, 5:14 AM CDTFlash Flood WarningSJTShackelford4 hr
Jun 23, 5:48 AM CDTFlash Flood WarningSJTColeman, Runnels4 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.